ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2011) 25 P304

Exogenous Cushing's syndrome due to topical corticosteroid application

Ahmed Elsadig, Nisha Kaimal & Tara Kearney


Salford Royal Hospital, Manchester, UK.


Introduction: Prolonged use of topical corticosteroids causes systemic adverse effects including Cushing’s syndrome and hypothalamic–pituitary–adrenal (HPA) axis suppression, which is less common than that of the oral or parenteral route.

History: A 31-year-old female patient was referred from the dermatology clinic with symptoms and signs consistent with Cushing’s syndrome. She has been treated for psoriasis with a prolonged course of topical corticosteroids. She has been using the cream more often than has been advised by the treating dermatologist.

Clinical examination: Examination showed excess facial hair, moon-shaped face, centripetal obesity, purple striae on abdominal wall, an obvious buffalo hump and some areas of pigmentation in her skin. Systems examination revealed proximal myopathy.

Investigations and diagnosis: 9 am cortisol was <10 nmol/l. Short synacthen test showed cortisol level of <10 nmol/l at 0 min, 29 nmol/l at 30 min. She was diagnosed with exogenous Cushing’s syndrome due to topical corticosteroid application.

Article tools

My recent searches

No recent searches.